Main content

    Do's and Don'ts for flu symptom medications

    Here are some do's and don'ts when taking certain over-the-counter medications to help relieve flu symptoms.

    18+ years of age and older

    DO's
    DO choose appropriate over-the-counter medications to relieve specific symptoms.

    DO read medicine labels carefully and follow directions.

    DON'T
    DON'T double up on medications.

    Children/Teenagers | Age 7-18 years of age

    DO's
    DO take acetaminophen (Tylenol®) or ibuprofen (Advil ®, Motrin®, Nuprin®) to relieve symptoms. They do not contain aspirin.

    DO check ingredient labels on over-the-counter cold and flu medications to see if they contain aspirin.

    DON'T
    DON’T give aspirin or products that contain aspirin to children or teenagers unless directed by your doctor.

    Children | Age 6 years and younger

    DO's
    DO use a cool-mist humidifier and/or a suction bulb to help clear away mucus.

    DO follow your doctor’s instructions for care.

    DON'T
    DON’T give over-the-counter cough and cold medications to children 6 years of age and younger.